Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- July 21, 3:12 PM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 1 mi SE of East Tawas
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- TRAINED SPOTTER
2 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:05 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT WED JUL 21 2004 .SHORT TERM...MCS REMNANTS TO THE SOUTH OF THE AREA HAS INCREASED THE WINDS AT 500 AND 700 MB TO AROUND 35 TO 40 KNOTS. THE SFC LOW WEST OF HUDSON BAY HAS SEVERAL SFC TROUGHS THAT STRETCH THROUGH WISCONSIN. THE MAIN CONCERN FOR TO NIGHT WILL BE THE THUNDERSTORMS AND THE WATCH THROUGH 02Z, THEN THE FOG FOR OVERNIGHT. TONIGHT...CURRENT STORMS WILL MOVE THROUGH THE REGION FIRST, THEN AS THE SFC TROUGH MOVES THROUGH THE THUNDERSTORMS WILL REDEVELOP TO THE WEST, BUT NOT SEVERE. THE RAIN THAT HAS GONE THROUGH HAVE COOLED SFC TEMPERATURES ALONG WITH THE CLOUD COVER FROM THE MCS TO THE SOUTH HAS LEFT THE CAPES TO THE WEST TO AROUND 1000 J/KG. THE SOUTHEAST PORTION OF THE FORECAST AREA, HOWEVER, CURRENTLY HAS CAPES 2000+ J/KG. WINDS ALOFT HAVE STRENGTHENED TO 40 KNOTS TO GIVE A WIND THREAT TO THE THUNDERSTORMS. THE 500 MB SHORTWAVE AND SFC TROUGH PUSH THROUGH BY 05Z AND HIGH PRESSURE BUILDS BACK INTO THE REGION AND THE MOISTURE FROM THE 850 MB TO 200 MB DRIES OUT PRETTY RAPIDLY. THE ONLY MOISTURE LEFT IS AT THE SFC THROUGH ABOUT 14Z BEFORE THAT MOISTURE MIXES OUT. WITH THE WINDS SETTLING TO LESS THAN 5 KNOTS AFTER THE STORM, WOULD EXPECT PATCHY FOG OVER THE AREA. LUTZ .LONG TERM...PRIMARY FORECAST CONCERNS INCLUDE FOG POTENTIAL EARLY THURSDAY...MARINE WINDS AND POPS THURSDAY (PM)...AND TEMPS THROUGH SATURDAY. 0Z MODEL SOUNDINGS (ESPECIALLY THE ETA...AS USUAL) SUGGEST THAT SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE...WITHIN A RELATIVELY LIGHT WIND REGIME...TO SUPPORT A MENTION OF (PATCHY) FOG EARLY THURSDAY. AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION IN WAKE OF INITIAL COLD FROPA...COMBINATION OF TIGHTENING SURFACE PRESSURE GRADIENT AND DEEPENING MIXED LAYER (TAPPING INTO 25-35 KNOT WINDS ALOFT) WILL PRODUCE GUSTY SURFACE WINDS...WITH SMALL CRAFT ADVISORY CRITERIA GUSTS LIKELY IN MOST NEARSHORE AREAS (ESPECIALLY N/E). BECAUSE LOW LEVEL THERMAL TROUGH WILL ONLY GRADUALLY BUILD S/SE...PER PREVIOUS FORECASTS TEMPERATURES SHOULD STILL RECOVER INTO THE 80S ACROSS THE SOUTH...WITH HIGHEST TEMPS IN DOWNSLOPE LOCATIONS ACROSS THE E/SE. WILL NEED TO MONITOR A COUPLE OF AREAS FOR ADDITIONAL SHOWER DEVELOPMENT THURSDAY AFTERNOON...CLOSE TO POSITIVELY TILTED/SHEARED VORT AXIS ACROSS THE EASTERN UP (THUNDER ASSOCIATED WITH THIS FEATURE UPSTREAM THIS AFTERNOON)...AND ACROSS E/SE COUNTIES OF THE FORECAST AREA...WHERE SECONDARY BOUNDARY (DIFFICULT TO PINPOINT BUT IMPLIED BY 12Z ETA40 DEPICTION 1000-850 MB THICKNESS GRADIENT) COULD PRODUCE (WEAK) MESOSCALE FORCING IN AN UNSTABLE ENVIRONMENT (CAPES WILL TOP OUT AROUND 1000 J/KG)...SUPPORTING A FEW SHOWERS/ THUNDERSTORMS. HOWEVER...INCREASING SUBSIDENCE (1000-500 MB Q VECTOR DIVERGENCE) AND CAPPING/DRYING DEPICTED BY 12Z MODEL SOUNDINGS SUGGEST POPS ARE TOO LOW TO JUSTIFY A MENTION OF PRECIP IN THIS FORECAST. SIMILAR REGIME WILL LINGER INTO EARLY THURSDAY EVENING...THEN REGION WILL SETTLE INTO A COOLER THAN NORMAL PATTERN AS POSITIVELY TILTED UPPER TROUGHING/E-W ORIENTED SURFACE RIDGING BECOME FIRMLY ESTABLISHED OVER THE REGION...WITH DIURNAL CUMULUS DEVELOPMENT (MOSTLY AWAY FROM THE COAST WHERE LAKE BREEZES SHOULD DEVELOP FRIDAY THROUGH SATURDAY. UPPER TROUGHING/SURFACE RIDGING WILL REMAIN IN PLACE OVER THE REGION SUNDAY INTO TUESDAY...WITH BELOW NORMAL TEMPS EARLY IN THE PERIOD GIVING WAY TO A GRADUAL WARMING TREND. RIDGE WILL START TO WEAKEN TUESDAY...AND AN INVERTED SURFACE TROUGH MAY PASS OVER OR CLOSE TO S/SE COUNTIES WEDNESDAY...0Z GFS/HPC GUIDANCE SUGGEST CHANCE POPS MAY EVENTUALLY BE NEEDED TUESDAY AND/OR WEDNESDAY. HOWEVER...IT/S JUST AS PLAUSIBLE THAT THE SURFACE RIDGE WILL PERSIST LONGER AND A WEAKER SURFACE TROUGH WILL REMAIN SOUTH OF THE REGION...SO AM NOT YET INCLINED TO INTRODUCE POPS TUE OR WED. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 528 AM EDT WED JUL 21 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-221100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 528 AM EDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2004Every state in 2004This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412681, 5412680.